A pre-eminent expert on discontinuing anti-depressants.  Great interview.  Very understandable.

Dr. Mark Horowitz is a training psychiatrist and researcher and recently co-authored, with Dr. David Taylor, a review of antidepressant withdrawal that was published in Lancet Psychiatry. Their article suggests that tapering off antidepressants over months or even years is more successful at preventing withdrawal symptoms than a quick discontinuation of two to four weeks.

Dr. Horowitz is currently completing his psychiatry training in Sydney, Australia, and has completed a PhD in the neurobiology of antidepressants at the Institute of Psychiatry at King’s College, London. He is a clinical research fellow on the RADAR study run by University College, London. His research work focuses on pharmacologically informed ways of tapering patients off of medication. He plans to conduct studies examining the best methods for tapering medications in order to develop evidence based guidelines to assist patients and doctors.

Dr. Mark Horowitz:  "My background is in psychiatry and research. As well as being a psychiatrist I’m also a patient, probably like a few people. I only really became interested in this topic when I experienced it firsthand. So, after many years of being on an antidepressant, I reached the point where I tried to come off. Probably I was on it for about 12 years. I tried coming off, what I thought was relatively slowly, according to the guidelines I was aware of and ran into all sorts of trouble. Which was a great surprise to me.

I’d never heard about withdrawal symptoms from antidepressants, not in medical school, not in my psychiatry training. But when I experienced incredible insomnia, dizziness, trouble concentrating, and a very rapidly beating heart, and anxiety, I was very surprised by it. I wasn’t quite sure what to make of it. And in fact, I came across an article on the Mental Elf websites where they had reviewed the Fava et al. (2015) systematic review about antidepressant withdrawal symptoms. I recognized a lot of what was in that paper in my own experience. And that kind of led me on a bit of a journey..."